Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Weighted ergodic theorems
for mean ergodic $L_{1}$-contractions


Authors: Dogan Çömez, Michael Lin and James Olsen
Journal: Trans. Amer. Math. Soc. 350 (1998), 101-117
MSC (1991): Primary 47A35, 28D99
DOI: https://doi.org/10.1090/S0002-9947-98-01986-2
MathSciNet review: 1433114
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that any bounded weight sequence which is good for all probability preserving transformations (a universally good weight) is also a good weight for any $L_{1}$-contraction with mean ergodic (ME) modulus, and for any positive contraction of $L_{p}$ with $1 < p <\infty $. We extend the return times theorem by proving that if $S$ is a Dunford-Schwartz operator (not necessarily positive) on a Lebesgue space, then for any $g$ bounded measurable $\{S^{n} g(\omega )\}$ is a universally good weight for a.e. $\omega .$ We prove that if a bounded sequence has "Fourier coefficents", then its weighted averages for any $L_{1}$-contraction with mean ergodic modulus converge in $L_{1}$-norm. In order to produce weights, good for weighted ergodic theorems for $L_{1}$-contractions with quasi-ME modulus (i.e., so that the modulus has a positive fixed point supported on its conservative part), we show that the modulus of the tensor product of $L_{1}$-contractions is the product of their moduli, and that the tensor product of positive quasi-ME $L_{1}$-contractions is quasi-ME.


References [Enhancements On Off] (What's this?)

  • [A1] I. Assani, The return times and the Wiener-Wintner property for mean bounded positive operators in $L^{p}$, Ergodic Th. & Dynam. Sys., 12 (1992), 1-12. MR 93d:47017
  • [A2] I. Assani, Universal weights from dynamical systems to mean-bounded positive operators on $L_{p}$, Proceedings of the Conf. on A.E. Conv. in Ergodic Th. and Prob.-II, Academic Press, 1991, 9-16. MR 92i:47007
  • [B] J. Bourgain, Pointwise ergodic theorems for arithmetic sets, with an appendix on return time sequences jointly with H. Furstenberg, Y.Katznelson and D.Ornstein, Inst. Hautes Etudes Sci. Publ. Math., 69 (1989), 5-45. MR 90k:28030
  • [BK] A. Brunel and M. Keane, Ergodic theorems for operator sequences, Z. Wahr. Verw. Gebiete, 12 (1969), 231-240. MR 42:3831
  • [BL] A. Bellow and V. Losert, The weighted pointwise ergodic theorem and the individual ergodic theorem along subsequences, Trans. AMS, 288 (1985), 307-345. MR 86c:28035
  • [BO] J. R. Baxter and J. Olsen, Weighted and subsequential ergodic theorems, Canadian J. Math., 35 (1983), 145-166. MR 84g:47005
  • [Be] A.S. Besicovitch, Almost periodic functions, Cambridge University Press, London, 1932 (reprinted Dover, 1954). MR 16:817a
  • [Bu] R.B. Burckel, Weakly almost periodic functions on semigroups, Gordon and Breach, New-York, 1970. MR 41:8562
  • [CK] R.V. Chacon and U. Krengel, Linear modulus of a linear operator, Proc. AMS, 15 (1964), 553-559. MR 29:1543
  • [C] D. Çömez, A generalization of Dunford-Schwartz theorem, Turkish J. Math, 15 (1991), 29-34. MR 92e:47011
  • [CL] D. Çömez and M. Lin, Mean ergodicity of $L_{1}$-contractions and pointwise ergodic theorems, Proceedings of the Conf. on A.E. Conv., in Ergodic Th. and Prob.-II, Academic Press, 1991, 113-126. MR 92k:47016
  • [E] W. F. Eberlein, Abstract ergodic theorems and weak almost periodic functions, Trans. AMS, 67 (1949), 217-240. MR 12:112a
  • [F] S. Foguel, The ergodic theory of Markov processes, Van Nostrand, New York, 1969. MR 41:6299
  • [H] S. Horowitz, Transition probabilities and contractions of $L_{\infty }$, Z. Wahrscheinlichkeitstheorie verw. Geb. 24 (1972), 263-274. MR 48:9849
  • [I] Y. Ito, Uniform integrability and the pointwise ergodic theorem, Proc. AMS, 16 (1965), 222-227. MR 30:2121
  • [JO1] R. Jones and J. Olsen, Subsequence pointwise ergodic theorems for operators in $L_{p}$, Israel J. Math., 77 (1992), 33-54. MR 94d:47008
  • [JO2] R. Jones and J. Olsen, Multiparameter weighted ergodic theorems, Canadian J. Math., 46 (1994), 343-356. MR 95g:47020
  • [K] C.W. Kim, A generalization of Ito's theorem concerning the pointwise ergodic theorem, Ann. of Math. Stat., 39 (1968), 214-218. MR 38:2276
  • [Kr] U. Krengel, Ergodic Theorems, de Gruyter, Berlin, 1985. MR 87i:28001
  • [LO] M. Lin and J. Olsen, Besicovitch functions and weighted ergodic theorems for LCA group actions, Convergence in Ergodic Theory and Probability (V. Bergelson, P. March, J. Rosenblatt, eds.), de Gruyter, Berlin - New York, 1996, 277-289. CMP 97:02
  • [N] J. Neveu, Mathematical foundations of the calculus of probability, Holden-Day, San-Francisco, 1965. MR 33:6660
  • [O1] J. Olsen, The individual weighted ergodic theorem for bounded Besicovitch sequences, Canad. Math. Bull., 25 (1982), 468-471. MR 84b:47013
  • [O2] J. Olsen, Calculation of the limit in the return times theorem for Dunford-Schwartz operators, Proc. Alexandria (Egypt) conference on "Ergodic Theory and its Connections With Harmonic Analysis," London Mathematical Society Lecture Note Series #205, Cambridge University Press, London, 1995, 359-368. MR 96f:47021
  • [R] D. Rudolph, A joinings proof of Bourgain's return time theorem, Ergodic Th. & Dynam. Sys., 14 (1994), 197-203. MR 95e:28015
  • [Ro] V. A. Rohlin, On the fundamental ideas of measure theory, Mat. Sbornik (NS) 25(67) (1949), 107-150. English translation: AMS Translations, Series One, 10 (1962), 1-54. MR 11:18f
  • [R-N] C. Ryll-Nardzewski, Topics in ergodic theory, Probability-Winter School (Karpacz, 1975), Springer-Verlag Lecture Notes in Math., 472 (1975), 131-156. MR 52:11003
  • [T] A. Tempelman, Ergodic theorems for amplitude modulated homogeneous random fields, Litovsk. Mat. Sb. 14 (1974), no. 4, 221-229 (in Russian). English trans. in Lithuanian Math. Trans. 14 (1975), 698-704. MR 53:1709

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47A35, 28D99

Retrieve articles in all journals with MSC (1991): 47A35, 28D99


Additional Information

Dogan Çömez
Affiliation: Department of Mathematics, North Dakota State University, Fargo, North Dakota 58105

Michael Lin
Affiliation: Department of Mathematics, Ben Gurion University of the Negev, Beer Sheva, Israel

James Olsen
Affiliation: Department of Mathematics, North Dakota State University, Fargo, North Dakota 58105

DOI: https://doi.org/10.1090/S0002-9947-98-01986-2
Received by editor(s): October 9, 1995
Dedicated: Dedicated to the Memory of Professor Robert Sine
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society